Pennsylvania, 2009

Flash Flooding and Flood in Pennsylvania, May 7, 2009

May 7, 2009 · NWS PHI · 4 events in 3 counties and zones

The combination of thunderstorms with heavy rain and moist soil conditions caused flash flooding of smaller creeks and eventually flooding of a larger creek in Montgomery County. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of thunderstorms with heavy rain and moist soil conditions caused flash flooding of smaller creeks and eventually flooding of a larger creek in Montgomery County. While some light rain fell during the evening of the 6th, the heaviest rain fell between Midnight EDT and 3 a.m. EDT on the 7th as thunderstorms moved through the region. Doppler Radar storm total estimates reached between 2 and 3 inches across sections of central Chester, Montgomery and Bucks Counties. The thunderstorms formed along a warm front that was moving north across the region during the early morning on the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 6, 8:25 PM EST, 5 hours 5 minutes earlier.

Area forecast discussion, May 6, 8:25 PM EST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
925 PM EDT WED MAY 6 2009

.SYNOPSIS...
A STATIONARY FRONT TO THE SOUTH OF THE REGION WILL CONTINUE TO
PUSH NORTHWARD TONIGHT INTO THE DELMARVA AREA. A COLD FRONT WILL
APPROACH FROM THE WEST CROSSING THROUGH THE REGION ON THURSDAY.
A WEAKER SYSTEM WILL PUSH THROUGH ON FRIDAY FOLLOWED BY A COLD
FRONT ON SATURDAY. HIGH PRESSURE WILL THEN BUILD IN FOR SUNDAY
THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
ZONES AND OTHER PUBLIC PRODUCTS HAVE BEEN UPDATED. A FLOOD WATCH
HAS BEEN ISSUED FROM NORTHERN DELAWARE...UP ALONG THE COUNTIES
ADJACENT TO THE LOWER DELAWARE RIVER...AND THEN UP TO SOMERSET
COUNTY NJ. MONMOUTH COUNTY WAS INCLUDED ALSO. AS HEAVY RAINS MOVE
UP ACROSS THE REGION TONIGHT, IT APPEARS POSSIBLE THAT THEY MAY
PRODUCE ENOUGH RAINS TO CREATE THE POSSIBILITY FOR SOME FLOODING.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
LOW PRESSURE WILL PASS THE REGION TO THE NORTH OVERNIGHT, DRAGGING
ITS COLD FRONT ACROSS ON THURSDAY. WITH CONSIDERABLE MOISTURE IN
PLACE, RAIN WILL BE SEEN ACROSS THE REGION THROUGH AT LEAST
THURSDAY MORNING. WITH THE FRONTAL PASSAGE WE MAY SEE SOME
THUNDERSTORMS DEVELOP, MAINLY TO THE SOUTH OF THE LEHIGH VALLEY.
THE CHANCES FOR ANY THUNDER WILL DECREASE THROUGH LATE MORNING AS
SOME DRIER AIR TRIES TO MAKES ITS WAY IN. CLOUDS SHOULD START TO
CLEAR SOMEWHAT AND SKIES SHOULD REMAIN PARTLY CLOUDY. ANY
LINGERING SHOWERS ARE EXPECTED TO CONTINUE TO DISSIPATE THROUGH
THE EVENING. SOME AREAS OF LOCALIZED FLOODING MAY OCCUR IN SE PA
AND CENTRAL NJ. PLEASE SEE THE HYDRO SECTION BELOW FOR MORE DETAILS.

WE HAVE LEFT SOME SLIGHT CHANCES IN FOR THURSDAY NIGHT INTO
FRIDAY AS WAVE MOVES ACROSS THE AREA. THERE SEEMS THAT WILL BE
ANOTHER BREAK IN THE PRECIPITATION FRIDAY AND THE SUN LOOKS TO
MAKE YET ANOTHER APPEARANCE FOR US THIS WEEK.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A WET START TO THE WEEKEND AS A COLD FRONT SWEEPS THROUGH THE
REGION SATURDAY WITH SOME MORE SHOWERS ASSOCIATED WITH IT. ENOUGH
INSTABILITY EXISTS AT THIS TIME TO INCLUDE THUNDER FOR SATURDAY AS
WELL. BEHIND THIS SYSTEM SEEMS TO BE A REPRIEVE FROM THE WET
CONDITIONS WE HAVE BEEN EXPERIENCING. HIGH PRESSURE BEGINS TO
BUILD TOWARD THE AREA FROM THE WEST. AS WE END THE WEEKEND AND
HEAD INTO NEXT WEEK, THE HIGH CONTINUES TO DOMINATE THE WEATHER,
DRYING US OUT AND BRINGING MORE SEASONABLE TEMPERATURES TO THE
ENTIRE REGION.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE SOON TO BE ISSUED TAFS WILL BE TAKING CIGS AND VSBYS DOWN INTO
IFR LEVELS OVERNIGHT WITH IMPROVING CONDITIONS DURING THE DAY ON
THURSDAY. THE MOST PESSIMISTIC FORECAST WILL BE FOR KABE AND KRDG
WHICH WILL HAVE A STEADY RAIN THROUGH MOST OF THE NIGHT WITH THE
GREATEST CONFIDENCE OF IFR CONDITIONS OCCURRING. FOR THE LOCAL KPHL
AIRPORTS WE ARE EXPECTING A BAND OF RAIN TO MOVE THROUGH THE REGION
BETWEEN ABOUT 02Z AND 06Z WITH A BREAK FOR A FEW HOURS AFTER 06Z. IN
SPITE OF THE BREAK OF THE PCPN, UPWIND THERE ARE IFR CIGS THAT
SHOULD EITHER ADVECT IN OR REMAIN BECAUSE OF THE PCPN. FOR KACY AND
KMIV WE ARE EXPECTING MOST OF THE INITIAL SHOT OF PRECIPITATION
SHOULD PASS TO OUR WEST. NEVERTHELESS THE ONSHORE FLOW SHOULD BE
BRINGING IN IFR CIGS. THERE ARE THUNDERSTORMS DOWN IN THE NORFOLK
AREA THAT WE WILL HAVE TO MONITOR FOR KACY AND KMIV.

BETWEEN 06Z AND 10Z WE ADDED LLWS TO ALL OF THE TAF SITES AS A LOW
LEVEL JET OF BETWEEN 45 AND 55 KTS IS FORECAST TO PASS THROUGH THE
TERMINAL AREA.

TOWARD MORNING WE ARE EXPECTING A BAND OF SHOWERS AND ISOLATED
THUNDERSTORMS TO MOVE THROUGH THE TERMINAL REGION. THIS SHOULD BE
THE GREATEST LIKELIHOOD FOR HEAVIER RAIN. IRONICALLY THE HEAVY RAIN
MIGHT LIFT THE CIGS. A WEAKENING FRONT WILL MOVE THROUGH THE REGION
DURING THURSDAY MORNING. THE ENVIRONMENT IS NOT EXPECTED TO BE AS
FAVORABLE FOR WIDESPREAD PCPN AS THE DEEPEST MOISTURE AND
INSTABILITY IS FORECAST TO BE OFFSHORE. THE CHANCES FOR
PRECIPITATION SHOULD DECREASE AS THE DAY CONTINUES ESPECIALLY FOR
THE WESTERN TERMINALS. IN ADDITION WITH LESS MOISTURE CIGS AND VSBYS
SHOULD BECOME VFR BY THURSDAY AFTERNOON.

OUTLOOK...
ANOTHER SYSTEM MOVES THROUGH ON FRIDAY WITH THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS, ESPECIALLY IN THE AFTERNOON AND EARLY
EVENING. YET ANOTHER SYSTEM MAY BRING SOME SHOWERS AND POSSIBLE
THUNDER DURING SATURDAY, THEN HIGH PRESSURE IS FORECAST TO BUILD
INTO THE AREA DURING SUNDAY. THIS HIGH PRESSURE SYSTEM BUILDS CLOSER
DURING MONDAY.

&&

.MARINE...
THE CONDITIONS ON THE AREA WATERS ARE FAIRLY TRANQUIL WITH SEAS ON
DELAWARE BAY 1 FOOT OR LESS AND 2 TO 4 FEET ON THE OCEAN. A
SOUTHEASTERLY FLOW HAS BEEN DOMINANT ALTHOUGH IT IS 10 KNOTS OR
LESS. WE AWAIT THE NEXT STORM SYSTEM TO ARRIVE THROUGH THE EVENING
AS LOW PRESSURE IS FORECAST TO TRACK TO OUR WEST OVERNIGHT AND
THURSDAY MORNING. AS THIS FEATURE SLIDES CLOSER OVERNIGHT, A
LOW-LEVEL JET IS FORECAST TO INCREASE. THERE IS A RATHER PRONOUNCED
LOW-LEVEL INVERSION FORECAST THROUGH THE NIGHT AND MOST OF THURSDAY,
THEREFORE THE STRONGER WINDS ARE EXPECTED TO REMAIN ABOVE THE
SURFACE. HOWEVER, THE FLOW WITHIN THE BOUNDARY APPEARS TO INCREASE
ENOUGH THROUGH THE NIGHT TO POTENTIALLY PRODUCE GUSTS TO ABOUT
ADVISORY CRITERIA. THIS IS PARTICULARLY TRUE IF THE WARM SECTOR
SLIDES FARTHER TO THE NORTH, ALLOWING THE LOW-LEVEL INVERSION TO
ERODE SOME. WE WILL MAINTAIN THE ADVISORY AS IS ON THE OCEAN, BUT
EXTEND IT THROUGH THURSDAY NIGHT TO CATCH THE SEAS AS THEY SHOULD
REMAIN ELEVATED FOR AWHILE. THIS MAY BE A LITTLE LONG, ESPECIALLY
ACROSS THE SOUTHERN WATERS, AS WAVEWATCH HAS BEEN OVERDOING THE WAVE
HEIGHTS MANY TIMES OVER THE PAST SEVERAL DAYS. ON THE LOWER DELAWARE
BAY, WIND GUSTS MAY REACH 25 KNOTS FOR A TIME LATER TONIGHT AND
EARLY THURSDAY MORNING, THEREFORE WE WILL DELAY THE START TIME OF
THE ADVISORY UNTIL LATE THIS EVENING THEN END IT ABOUT 12Z THURSDAY.
WE WILL HOLD OFF ON AN ADVISORY FOR THE UPPER PART OF THE BAY AS IT
MAY END UP MORE MARGINAL HERE.

ANOTHER SYSTEM MOVES THROUGH ON FRIDAY WITH THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS, ESPECIALLY IN THE AFTERNOON AND EARLY
EVENING. THE SOUTHERLY FLOW MAY NOT BE STRONG ENOUGH TO BUILD SEAS
BACK UP SIGNIFICANTLY AGAIN, BUT WILL MONITOR. ANY THUNDERSTORMS
COULD PRODUCE LOCALLY GUSTY WINDS AND HIGHER SEAS. YET ANOTHER
SYSTEM MAY BRING SOME SHOWERS AND POSSIBLE THUNDER DURING SATURDAY,
THEN HIGH PRESSURE IS FORECAST TO BUILD INTO THE AREA DURING SUNDAY.
THIS HIGH PRESSURE SYSTEM BUILDS CLOSER DURING MONDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH THURSDAY MORNING FOR PAZ067>071.
NJ...FLOOD WATCH THROUGH THURSDAY MORNING FOR NJZ009-010-012-013-
     015.
DE...FLOOD WATCH THROUGH THURSDAY MORNING FOR DEZ001.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY UNTIL 8 AM EDT THURSDAY FOR ANZ431.

&&

SYNOPSIS...MEOLA
NEAR TERM...OHARA
SHORT TERM...MEOLA
LONG TERM...MEOLA
AVIATION...GORSE
MARINE...GORSE
Hazardous weather outlook, May 6, 8:10 PM EST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
910 PM EDT WED MAY 6 2009

NJZ001-007-008-PAZ054-055-060>062-080115-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
910 PM EDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PERIODS OF RAIN TONIGHT MAY BE COME HEAVY AT TIMES. THIS MAY
CAUSE SOME FLOODING OF SMALLER STREAMS, URBAN AREAS AND POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT EXPECTED.

DEZ001-NJZ009-010-012-013-015-PAZ067>071-080115-
NEW CASTLE-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-MERCER-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
910 PM EDT WED MAY 6 2009

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

PERIODS OF RAIN TONIGHT WILL BECOME HEAVY AT TIMES. THIS MAY CAUSE
SOME FLOODING OF SMALLER STREAMS, URBAN AREAS AND POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO PHONE IN RAINFALL TOTALS...OR REPORT
ANY FLOODING OBSERVED.

MDZ008-NJZ016>019-080115-
CECIL-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
910 PM EDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND AND
SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

PERIODS OF RAIN TONIGHT MAY BECOME HEAVY AT TIMES. THIS MAY
CAUSE SOME FLOODING OF SMALLER STREAMS, URBAN AREAS AND POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO PHONE IN RAINFALL TOTALS.

DEZ002>004-MDZ012-015-019-020-NJZ014-020>027-080115-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
910 PM EDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW
JERSEY.

.DAY ONE...TONIGHT.

PERIODS OF RAIN TONIGHT WILL BECOME HEAVY AT TIMES. THIS MAY CAUSE
SOME FLOODING OF SMALLER STREAMS, URBAN AREAS AND POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO PHONE IN RAINFALL TOTALS.

ANZ450>455-080115-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
910 PM EDT WED MAY 6 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

SCATTERED THUNDERSTORMS WITH GUSTY WINDS ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ430-080115-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
910 PM EDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WITH GUSTY WINDS ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ431-080115-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
910 PM EDT WED MAY 6 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

SCATTERED THUNDERSTORMS WITH GUSTY WINDS ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 6, 8:41 PM EST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
941 PM EDT WED MAY 6 2009

NJZ017>023-027-070245-
ATLANTIC NJ-CAMDEN NJ-CAPE MAY NJ-CUMBERLAND NJ-GLOUCESTER NJ-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-SOUTHEASTERN BURLINGTON NJ-
941 PM EDT WED MAY 6 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN NEW JERSEY...

AT 939 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF MILLVILLE...MOVING NORTHEAST
AT 35 MPH. THE THUNDERSTORM WILL BE NEAR SOUTH VINELAND AROUND 945
PM...VINELAND...ESTELL MANOR AROUND 950 PM...MIZPAH...BUENA...MAYS
LANDING AROUND 1000 PM...FOLSOM...COLLINGS LAKES...VICTORY LAKES
AROUND 1010 PM AND ELWOOD AROUND 1015 PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.

PO
Special weather statement, May 6, 9:50 PM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1050 PM EDT WED MAY 6 2009

NJZ009-010-012>015-PAZ067>071-070500-
HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-
MERCER-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...FLEMINGTON...SOMERVILLE...
NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...WEST CHESTER...
NORRISTOWN...DOYLESTOWN...MEDIA...PHILADELPHIA
1050 PM EDT WED MAY 6 2009

...HEAVY RAIN SHOWERS...

BETWEEN NOW AND 100 AM, HEAVY RAIN SHOWERS WILL MOVE NORTHWARD OVER
SOUTHEASTERN PENNSYLVANIA AND CENTRAL NEW JERSEY.  RAINFALL AMOUNTS
OF ONE HALF INCH TO ONE INCH ARE POSSIBLE IN A SHORT PERIOD OF
TIME.  THE HEAVY RAIN MAY RESULT IN FLOODING IN AREAS OF POOR
DRAINAGE.

A FEW LIGHTNING STRIKES ARE POSSIBLE.  THERE COULD ALSO BE ISOLATED
WIND GUSTS UP AROUND 35 TO 40 MPH.

DO NOT DRIVE THROUGH FLOOD WATERS, THE WATER MAY BE DEEPER THAN YOU
THINK IT IS.

IOVINO
Special weather statement, May 6, 9:55 PM EST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1055 PM EDT WED MAY 6 2009

DEZ003-004-070500-
INLAND SUSSEX-DELAWARE BEACHES-
INCLUDING THE CITIES OF...GEORGETOWN...REHOBOTH BEACH
1055 PM EDT WED MAY 6 2009

...HEAVY RAIN SHOWERS AND THUNDERSTORMS...

BETWEEN NOW AND 100 AM, HEAVY RAIN SHOWERS AND THUNDERSTORMS WILL
MOVE NORTHWARD OVER SUSSEX COUNTY.  RAINFALL AMOUNTS OF ONE HALF
INCH TO ONE INCH ARE POSSIBLE IN A SHORT PERIOD OF TIME.  THE HEAVY
RAIN MAY RESULT IN FLOODING IN AREAS OF POOR DRAINAGE.

THERE MAY BE ISOLATED WIND GUSTS UP AROUND 35 TO 40 MPH.

DO NOT DRIVE THROUGH FLOOD WATERS, THE WATER MAY BE DEEPER THAN YOU
THINK IT IS.

IOVINO
Special weather statement, May 7, 12:08 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
108 AM EDT THU MAY 7 2009

DEZ002>004-MDZ012-015-019-020-071000-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-
INCLUDING THE CITIES OF...DOVER...GEORGETOWN...REHOBOTH BEACH...
CHESTERTOWN...CENTREVILLE...EASTON...DENTON
108 AM EDT THU MAY 7 2009

...HEAVY RAIN SHOWERS AND THUNDERSTORMS...

THROUGH 600 AM, HEAVY RAIN SHOWERS AND THUNDERSTORMS WILL MOVE
NORTHWARD THROUGH NORTHEAST MARYLAND AND DELAWARE. RAINFALL
AMOUNTS OF OVER AN INCH IN AN HOUR MAY OCCUR AND THIS COULD
RESULT IN FLOODING IN AREAS OF POOR DRAINAGE.

ALSO, THERE MAY BE ISOLATED WIND GUSTS OF 40 MPH.

DO NOT DRIVE THROUGH FLOOD WATERS, THE WATER MAY BE DEEPER THAN YOU
THINK IT IS.

DEZ001-MDZ008-NJZ001-007>010-012-015>019-PAZ060>062-067>071-
071000-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...NEWTON...
WASHINGTON...MORRISTOWN...FLEMINGTON...SOMERVILLE...
NEW BRUNSWICK...TRENTON...PENNSVILLE...GLASSBORO...CAMDEN...
CHERRY HILL...MOORESTOWN...MOUNT HOLLY...READING...ALLENTOWN...
BETHLEHEM...EASTON...WEST CHESTER...NORRISTOWN...DOYLESTOWN...
MEDIA...PHILADELPHIA
108 AM EDT THU MAY 7 2009

...HEAVY RAIN SHOWERS AND THUNDERSTORMS...

THROUGH 600 AM, HEAVY RAIN SHOWERS AND THUNDERSTORMS WILL MOVE
NORTHWARD THROUGH THE REGION. RAINFALL AMOUNTS OF OVER AN INCH IN
AN HOUR MAY OCCUR AND THIS COULD RESULT IN FLOODING IN AREAS OF
POOR DRAINAGE AND SMALL STREAMS.

DO NOT DRIVE THROUGH FLOOD WATERS, THE WATER MAY BE DEEPER THAN
YOU THINK IT IS.

RNS

The radar

The Philadelphia radar (KDIX), 96 km away, was scanning. The volume nearest the first event began at 06:28 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Montgomery

When
May 7, 1:30 AM EST to 6:00 AM EST
Where
Montgomery County, 0.69 mi N of Mont Clare to 1.74 mi WSW of Telford
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
40.160, -75.500

Heavy rain from thunderstorms caused flooding across smaller creeks in central Montgomery County. The runoff and smaller stream flooding also led to flooding along the East Branch of the Perkiomen Creek. Montgomery County storm totals included 1.91 inches in Hatfield, 1.55 inches in Oreland, 1.51 inches in Kulpsville, 1.26 inches in Green Lane and 1.20 inches in Pottstown.

Flash Flood, Bucks

When
May 7, 1:30 AM EST to 4:30 AM EST
Where
Bucks County, 0.69 mi S of Erwinna Vansant Arpt to 0.87 mi NW of Perkasie
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
40.470, -75.100

Heavy rain from thunderstorms caused flooding across smaller creeks in central and upper Bucks County. The runoff and smaller stream flooding also led to flooding along the East Branch of the Perkiomen Creek in Montgomery County. Bucks County storm totals included 2.03 inches in Perkasie, 1.18 inches in Doylestown and 1.10 inches in Newtown.

Flash Flood, Chester

When
May 7, 1:56 AM EST to 3:02 AM EST
Where
Chester County, 0.33 mi ENE of Valley Forge to 0.55 mi SSE of Valley Forge
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.102, -75.465

The Valley Creek at Valley Forge exceeded its 7 foot flood stage from 256 a.m. EDT through 402 a.m. EDT on the 7th. It crested at 7.27 feet at 330 a.m. EDT. Chester County storm totals included 1.74 inches in Downingtown and 1.43 inches in West Chester.

Flood, Montgomery

When
May 7, 6:00 AM EST to 9:07 AM EST
Where
Montgomery County, 0.6 mi E of Schwenksville to 0.23 mi SSW of Spring Mt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.269, -75.459

The East Branch of the Perkiomen Creek at Schwenksville was above its 7 foot flood stage from 7 a.m. EDT through 1007 a.m. EDT on the 7th. It crested at 7.27 feet at 830 a.m. EDT. Runoff from the heavy rain that fell earlier that morning in upper Bucks County and central Montgomery County caused the flooding. Storm totals included 2.03 inches in Perkasie (Bucks County), 1.91 inches in Hatfield (Montgomery County) and 1.26 inches in Green Lane (Montgomery County).

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167721, 167722, 167720, 167723.